Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 17, NWS Sioux Falls, SD

June 27, 20195 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2019, 3:34 AM CDT for 5 counties in South Dakota. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2019, 3:34 AM CDT (08:34 UTC)
Expired
Jun 27, 2019, 4:15 AM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD

The radar

The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:50 AM CDTHAIL 11 Sw Ethan, SD.
Jun 27, 3:50 AM CDTHAIL 11 Sw Ethan, SD
Jun 27, 4:08 AM CDTHAIL 0.75 Wsw Alexandria, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS53 KFSD 270834
SVRFSD
SDC035-043-061-067-087-270915-
/O.NEW.KFSD.SV.W.0017.190627T0834Z-190627T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
334 AM CDT Thu Jun 27 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davison County in southeastern South Dakota...
  Northeastern Douglas County in south central South Dakota...
  Southwestern McCook County in southeastern South Dakota...
  Southern Hanson County in southeastern South Dakota...
  Northern Hutchinson County in southeastern South Dakota...

* Until 415 AM CDT.

* At 334 AM CDT, a severe thunderstorm was located 9 miles west of
  Parkston, moving east at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Parkston, Ethan and Dimock around 345 AM CDT.
  Milltown around 355 AM CDT.
  Clayton around 400 AM CDT.
  Emery around 405 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4329 9826 4347 9834 4374 9762 4341 9745
TIME...MOT...LOC 0834Z 249DEG 49KT 4342 9817 

HAIL...1.25IN
WIND...60MPH
 
$$

JM
1 follow-up statement
136 
WWUS53 KFSD 270911
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
411 AM CDT Thu Jun 27 2019

SDC035-043-061-067-087-270920-
/O.EXP.KFSD.SV.W.0017.000000T0000Z-190627T0915Z/
Davison SD-Douglas SD-McCook SD-Hanson SD-Hutchinson SD-
411 AM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVISON...
NORTHEASTERN DOUGLAS...SOUTHWESTERN MCCOOK...SOUTHERN HANSON AND
NORTHERN HUTCHINSON COUNTIES WILL EXPIRE AT 415 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern South Dakota.

LAT...LON 4329 9826 4347 9834 4374 9762 4341 9745
TIME...MOT...LOC 0910Z 249DEG 49KT 4358 9759 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 11:35 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 26, 11:35 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1135 PM CDT Wed Jun 26 2019

.UPDATE...
Issued at 1002 PM CDT Wed Jun 26 2019

Rapid update hi-res models have been trending slower and farther
north with the primary convective threat overnight into early
Thursday, and incoming 00Z models support this idea as well. Still
signals pointing to a threat of strong/damaging winds impacting
part of our forecast area, but greater threat now appears to be
focused north of I-90 after 3-4 am. Have adjusted our forecast
accordingly, shifting highest storm chances north of I-90 through
12Z, with potential storms then turning southeast across southern
Minnesota through the morning hours Thursday. Lingering cold pool
in the wake of this morning activity may impact temperatures over
the northeast portion of the forecast area. Have slowed the climb
in the hourly grids, but will let next shift interrogate more
closely before making changes to the overall high temperature.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 240 PM CDT Wed Jun 26 2019

Quiet weather through the daytime hours today, as lingering MCS
across northern Missouri continues to send cirrus across NW Iowa
this afternoon.  Temperatures have been limited thanks to the light
winds and cloud cover. Several areas of concern in the forecast
ahead, including severe storm risks later tonight, hot and humid
conditions this weekend, and returning thunderstorm chances early
next week.

Tonight:  We'll watch two distinct areas for convective development
later today.  ACCAS field slowly drifting eastward across central
South Dakota this afternoon indicative of initial surge of higher
theta-e air aloft and is expected to continue to drift eastward into
the evening.  This ACCAS will likely begin to intersect with a
developing LLJ later this evening, or early in the overnight hours,
across SW Minnesota which could spur some development. It will be
possible to have an isolated hailer in this development later
tonight.

However, the main area of concern will be across the western High
Plains as an elongated shortwave arrives later this afternoon.
Favorable synoptic forcing should force multiple clusters of
supercells later this afternoon or early evening as a highly
unstable atmosphere has developed. Nearly all model guidance in
agreement that cellular merger should take place with cold pool
development allowing one or more small scale MCS beginning to
move east northeast into the night across the Dakotas and northern
Nebraska. The concerning issue for our area is where the primary
development takes place. With a surface/850 front remaining
somewhat pinned southward this afternoon due to MCS activity, and
a stronger EML slightly slower to lift northward, could see
convection take a bit more of a southern track than what the 12Z
NAM/EC/GEM suggested. High elevated instability approaching 3000
J/KG along with strong synoptic forcing suggest that this activity
should be able to sustain some intensity as it crosses the
Dakotas. However a bit concerned that the shear/CAPE profiles are
too unbalanced to support long duration or widespread severe
risks. That said, soundings continue to support a transition from
supercellular strong winds/hail/tornado risk towards primarily a
damaging wind and heavy rain risk as storms cross the Dakotas.
CAMs indicate an increased potential for strong winds at least
towards the James River valley.

Any organized MCS should slide eastward by daybreak, but the
veering LLJ and weaker EML on the eastern half of the CWA (MN/IA)
could lead to persistent redevelopment into the ridge through mid-
morning Thursday. Some of this activity could also be strong to
severe.

Thursday: Temperatures will be very dependent on the evolution of
the overnight MCS and any lingering stratus/cirrus development.
However, temperatures should begin to rise by the afternoon into the
80s, with a distinct increase in dew points.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 240 PM CDT Wed Jun 26 2019

Friday-Sunday: Mid-level heights really begin to rise as we head
into the weekend, allowing hot and humid conditions to enter the
region.  Some concerns moving through the weekend that high
temperatures could be a bit too high, and that boundary layer
moisture could limit heating potential.  Nevertheless, any offset in
heat index values by lowering temperatures would be made up by
higher dewpoints.  Heat headlines are still anticipated, especially
as overnight lows only fall into the lower 70s.

The ECMWF has trended towards the GFS for Sunday night through
Tuesday, bringing a frontal boundary into the area and increasing
the risks for convection to start next week. Shear remains fairly
poor given the synoptic setup, but instability would still allow for
some severe weather risk late Sunday and again Monday.

Tuesday-Wednesday: No real changes made to the extended. A
flattening mid-level ridge could leave the area susceptible to daily
convection, along with near to slightly above normal highs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1135 PM CDT Wed Jun 26 2019

Convective potential through the first half of this TAF period has
trended north and slower in latest model runs. Confidence is lower
that KFSD will see any thunderstorms, so removed thunder for now,
but will keep a mention of showers mid-late Thursday morning to
indicate favored time frame, should storms develop far enough
south.

Confidence still somewhat higher for KHON, though now looking more
likely toward pre-dawn hours (10Z-12Z) than during the overnight.
Confidence also somewhat higher than KSUX will remain well south
of the convective activity.

After 18Z Thursday, convection expected to push east of the area,
though a few model solutions indicate chance of redevelopment into
southwest Minnesota late in this TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...JH
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JH
Hazardous weather outlook, Jun 26, 6:20 AM CDT, 21 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
620 AM CDT Wed Jun 26 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-271000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
620 AM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible tonight. These storms will be capable of
producing winds to 65 mph and hail to the size of golfballs.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will warm into the 90s on Friday through Sunday. With
dew points near 70, heat indicies of 95 to 105 can be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 9 PM tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:57 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, McCook, Miner48 min
Jun 27, 4:36 AM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, McCook, Miner39 min
Jun 27, 8:18 AM CDTFlash Flood WarningFSDLincoln, Minnehaha, Turner117 min
Jun 27, 9:14 AM CDTFlash Flood WarningFSDLincoln3 hr
Jun 27, 10:22 AM CDTRiver Flood WarningFSDBrookings, Hamlin52 hr
Jun 27, 12:36 PM CDTRiver Flood WarningFSDUnion4 days
Jun 27, 12:36 PM CDTRiver Flood WarningFSDUnion31 days
Jun 27, 2:26 PM CDTRiver Flood WarningFSDMinnehaha7 hr
Jun 27, 3:15 PM CDTHeat AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 12 more29 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.